Ask The Doctor > Questions & Answers > Possible Diabetic Neuropathy

Possible Diabetic Neuropathy

Patient: As a juvinile diabetic of 28 years and nerve damage starting in the feet and legs, is that why i would have tingly sensations throughout my legs? or what else could it be?

 

 

Doctor: In fact, neuropathies are the most common complication of diabetes mellitus (DM), especially type 1(insulin-dependent). Neuropathies related to DM affect up to 50% of diabetic patients. The nerves and muscles in the diabetic patient are affected because the high levels of glucose circulating in blood, that’s why it is very important to keep a strict control of glycemia at all times. The loss in muscle mass is due to the problems in the nerves that control the muscles and it is called Diabetic amyotrophy which affects the muscles of upper and lower extremities and leads to muscle atrophy and weakness. There are other causes of “tingling” sensation in your lower extremities as: vitamin deficiencies (Vitamin B12), nerve compressions at the level of the spine, problems with the peripheral nerves of hands and feet, and metabolic causes as problems with the Thyroid gland.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment